Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 79, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2006, 8:56 PM EDT for Cass County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2006, 8:56 PM EDT (00:56 UTC)
- Expired
- May 30, 2006, 9:20 PM EDT
- In force
- 24 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:02 PM EDT | TSTM WND DMG | Edwardsburg, MI | 2 TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 310056 SVRIWX MIC027-310145- /O.NEW.KIWX.SV.W.0079.060531T0056Z-060531T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 856 PM EDT TUE MAY 30 2006 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CASS COUNTY IN SOUTHWEST MICHIGAN * UNTIL 945 PM EDT * AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR EDWARDSBURG...OR ABOUT 5 MILES NORTHEAST OF GRANGER...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... VANDALIA... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4181 8616 4174 8607 4176 8576 4205 8576 $$
1 follow-up statement
000 WWUS53 KIWX 310120 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 919 PM EDT TUE MAY 30 2006 MIC027-310129- /O.CAN.KIWX.SV.W.0079.000000T0000Z-060531T0145Z/ CASS MI- 919 PM EDT TUE MAY 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS COUNTY IS CANCELLED... AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS...THUS THEY NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN...SMALL HAIL...AND WIND GUSTS AROUND 40 MPH WILL STILL BE POSSIBLE THROUGH 10 PM EDT. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4181 8616 4174 8607 4176 8576 4205 8576 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:30 PM EDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 30, 3:30 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 330 PM EDT TUE MAY 30 2006 .SHORT TERM... NUMEROUS SUBTLE BOUNDARIES PLAYING HAVOC ON CONVECTIVE TRENDS ACROSS THE FORECAST AREA. MAIN SYNOPTIC FEATURES OF INTEREST ARE COLD FRONT THAT STRETCHES NORTHEAST TO SOUTHWEST FROM CENTRAL WISCONSIN THROUGH CENTRAL MISSOURI AND SHORTWAVE MOVING NORTHEAST ACROSS WESTERN ILLINOIS. REGION IS FAR ENOUGH REMOVED FROM LARGE SCALE FORCING OF SYNOPTIC FEATURES THAT CONVECTION IS PRIMARILY BEING DRIVEN BY DIURNAL INSTABILITY AND INTERACTION OF SURFACE BASED OUTFLOW BOUNDARIES LEFT FROM YESTERDAYS AND LAST NIGHTS CONVECTION. WENT 40 POPS ACROSS THE BOARD THIS EVENING AS LACK OF FORCED ASCENT HAS RESULTED IN OVERALL SCATTERED NATURE OF ACTIVITY. PRIMARY THREAT CONTINUES TO BE TORRENTIAL RAINFALL AS 12Z PWAT AT LINCOLN WAS 1.73 INCHES...ABOUT 180 PERCENT ABOVE NORMAL AND FREEZING LEVELS OF 13 THOUSAND FEET SHOULD LEAD TO A PARTIAL WARM CLOUD PRECIPITATION PROCESS. ISOLATED SEVERE THREAT IS ALSO POSSIBLE IN STRONGEST CELLS WITH LARGE HAIL AND DAMAGING WET MICROBURST WINDS DUE TO PRECIPITATION LOADING. FOR THE REMAINDER OF THE NIGHT...EXPECT DIMINISHING TREND IN BOTH AREAL COVERAGE AND INTENSITY WITH LOSS OF SURFACE BASED INSTABILITY. HOWEVER...MAINTAINED CHANCE POPS AS FRONT SLOWLY PRESSES EAST WITH SLIGHTLY HIGHER ODDS NORTH GIVEN PROXIMITY TO BETTER LOW LEVEL CONVERGENCE. LEFT WEDNESDAY STATUS QUO AS MODELS CONTINUE TO SLOWLY PUSH FRONT SOUTH. MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES SHOULD YIELD LESS INSTABILITY. THIS WILL BE OFFSET BY BETTER FOCUSED CONVERGENCE ALONG FRONTAL ZONE. AS THE LAST SEVERAL DAYS...DO NOT EXPECT WIDESPREAD SEVERE WEATHER WITH LACK OF MID AND UPPER LEVEL WINDS AND BEST DYNAMIC SUPPORT PASSING NORTH. POCKETS OF HEAVY RAIN WILL REMAIN A CONCERN AS PWATS REMAIN OVER 1.5 INCHES AND EXPECTED SLOW CELL MOVEMENT IN WEAK FLOW. && .LONG TERM... BY 00Z THURSDAY THE FRONT IS FINALLY PROGGED TO BE JUST TO THE SOUTH AND EAST. WITH THE FRONT RELATIVELY CLOSE FOR TOMORROW NIGHT AND NOT MOVING...LEFT THE 50 PERCENT CHANCE OF THUNDERSTORMS ALONE. THEN THE RAIN/STORM CHANCES BEGIN TO DECREASE AS THE FRONT BEGINS TO MOVE FURTHER EAST AND SOUTH ON THURSDAY. THEN HAVING MOVED FAR ENOUGH AWAY FROM OUR CWA BY THURSDAY NIGHT....THURSDAY NIGHT SHOULD BE DRY. MODELS ARE SHOWING AN UPPER LEVEL SHORTWAVE MOVING THROUGH EARLY ON FRIDAY...BUT LOOKING LIKE NOT TOO MUCH DYNAMICS WITH IT...SO EXPECTING IT TO MOVE THROUGH DRY. SATURDAY IS BEING FORECASTED AS DRY SO FAR...BUT GFS IS SHOWING A WEAK SHORTWAVE MOVING SOUTHWARD THROUGH THE CWA DURING THE DAY. DID NOT ADD ANY CHANCE FOR PRECIP WITH THE SHORTWAVE THAT FAR OUT BEING SHOWN AS WEAK AND THE QPF BEING SHOWN AS SPOTTY. WITH SO MANY CHANGES POSSIBLE FOR THE BEGINNING OF NEXT WEEK YET...JUST LEFT THE REST OF THE FORECAST THROUGH NEXT TUESDAY AS DRY. WILL WATCH TO SEE IF THE GFS STAYS CONSISTENT IN BRINGING A FRONT THROUGH NEXT MONDAY INTO MONDAY NIGHT. WITH NO MAJOR CHANGES MADE TO THE TOMORROW NIGHT THROUGH NEXT TUESDAY TIME FRAME...NO MAJOR CHANGES WERE MADE TO THE TEMPERATURES. && .AVIATION... MOIST AND UNSTABLE AIRMASS IN PLACE LEADING TO A CHALLENGING FORECAST FOR THE 18Z TAF PACKAGE. REGIONAL RADAR/SATELLITE TRENDS SHOWING STEADY INCREASE OF PULSE TYPE THUNDERSTORMS...ESPECIALLY ACROSS EASTERN INDIANA AND NORTHWEST OHIO. ADDITIONAL CUMULUS/THUNDERSTORM DEVELOPMENT OBSERVED IN EASTERN ILLINOIS. EXPECT THIS TREND TO CONTINUE INTO THE MID EVENING HOURS UNTIL LOSS OF SOLAR INSOLATION. GIVEN WIDELY SCATTERED NATURE OF ACTIVITY WILL ONLY MENTION VCTS IN TAFS. SOMEWHAT CONCERNED THAT ACTIVITY WILL BECOME BETTER ORGANIZED AS INDIVIDUAL OUTFLOW BOUNDARIES MERGE AND HELP FOCUS LIFT. ABUNDANT LOW LEVEL MOISTURE AND RELATIVELY LIGHT SURFACE WINDS WILL LEAD TO SOME MVFR MIST DEVELOPMENT TOWARDS MORNING. THREW IN A TEMPO GROUP TO ACCOUNT FOR THIS. STILL EXPECT MAINLY VFR CONDITIONS TO PREVAIL THROUGH THE MAJORITY OF THE TAF CYCLE. WILL CONTINUE TO MONITOR TRENDS AND MAKE NECESSARY AMENDMENTS AS WARRANTED BASED OFF THUNDERSTORM ACTIVITY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM/AVIATION...BOGUTH LONG TERM....LOTHAMER
Hazardous weather outlook, May 30, 5:21 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 521 AM EDT TUE MAY 30 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-310930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 421 AM CDT TUE MAY 30 2006 /521 AM EDT TUE MAY 30 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS. IN ADDITION TORRENTIAL RAINFALL ASSOCIATED WITH THE STRONGER STORMS MAY LEAD TO LOCALIZED FLOODING. THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED OVER NORTHWEST INDIANA AND SOUTHWEST MICHIGAN...ALONG AND WEST OF A THREE RIVERS TO WABASH LINE DURING THE MID AND LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ACROSS THE AREA WEDNESDAY AFTERNOON THROUGH THURSDAY. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. TORRENTIAL RAINFALL...RESULTING IN LOCALIZED FLOODING...WILL ACCOMPANY MANY OF THE STORMS. BY THURSDAY AFTERNOON THE RISK FOR SEVERE WEATHER WILL MAINLY BE ACROSS NORTHEASTERN INDIANA AND NORTHWEST OHIO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN AND AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT FOR THE ENTIRE AREA. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-310930- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 521 AM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS WITH WINDS OVER 40 KNOTS POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN WEDNESDAY AFTERNOON THROUGH THURSDAY. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS WITH WINDS OVER 40 KNOTS POSSIBLE WITH THE STRONGER STORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, May 30, 7:29 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EDT TUE MAY 30 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST LA FONTAINE 40.67N 85.72W
05/30/2006 M65 MPH WABASH IN TRAINED SPOTTER
PEA SIZED HAILLocal storm report, May 30, 7:59 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
759 PM EDT TUE MAY 30 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG MARION 40.55N 85.67W
05/30/2006 GRANT IN LAW ENFORCEMENT
1 TREE DOWN IN MARIONLocal storm report, May 30, 8:04 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
804 PM EDT TUE MAY 30 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 2 SE LOGANSPORT 40.73N 86.33W
05/30/2006 E0.75 INCH CASS IN EMERGENCY MNGRLocal storm report, May 30, 8:08 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
808 PM EDT TUE MAY 30 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG UNION CITY 42.07N 85.14W
05/30/2006 BRANCH MI LAW ENFORCEMENT
1 TREE DOWNLocal storm report, May 30, 8:13 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 PM EDT TUE MAY 30 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST HUNTINGTON 40.88N 85.51W
05/30/2006 M58 MPH HUNTINGTON IN TRAINED SPOTTERLocal storm report, May 30, 8:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT TUE MAY 30 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 2.5 SW BLUFFTON 40.72N 85.20W
05/30/2006 WELLS IN LAW ENFORCEMENT
ONE TREE DOWN AT 100W & 100S IN WELLS COUNTYNearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.